MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE

CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE
Model Number VPR-GW-FT14
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/24/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of the reported device is in progress.A supplemental report will be submitted when the device analysis is completed.(b)(4).
 
Event or Problem Description
During a procedure with a diamondback peripheral orbital atherectomy device (oad), the viperwire broke.The target lesion was 120 mm long and located in the right superficial femoral artery.The lesion was severely calcified, and the vessel was 100% obstructed.After two passes on low speed and three passes on medium speed, the guide wire seemed to kink.After atherectomy had been completed, the guide wire was not moving independent of the oad.After the guide wire and oad were removed from the patient, it was observed that the spring tip of the guide wire remained in the vessel.An attempt was made to snare the fragment, and the fragment was seized on the first try and removed from the patient.Following the fragment removal, the procedure was completed with balloon angioplasty.The result of the procedure was great blood flow through the lesion and to the foot.The patient was doing well following the procedure and was discharged the next day.
 
Additional Manufacturer Narrative
The reported oad and guide wire were received for analysis.The driveshaft and nosecone of the oad were damaged from some form of impact, likely from shipping damage.Adhered biological material was observed on the oad crown.The morphology and exact root cause of the accumulated biological material is unknown.Upon examination of the driveshaft, the driveshaft filars were deformed and overloaded.This type of damage is indicative of the device experiencing some form of resistance while spinning, however the exact cause of the damage could not be determined.The crown and distal tip bushing was noted to be undamaged.The oad was found to operate at all three speeds with no abnormalities or unusual noises observed.It was observed the guide wire was fractured, and the fractured spring tip was returned.Scanning electron microscopy revealed torsional stresses and ductile dimples on the fracture faces of the core wire.The root cause of the damage is unknown, however, this damage is consistent with spinning over a tight bend or king in the wire.At the conclusion of the device analysis investigation, the reported event of the broken guide wire was confirmed through analysis.The device history record for this oad lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements.The material inspection report for this guide wire lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements.Csi id# (b)(4).

Brand Name
DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM
Common Device Name
PERIPHERAL ATHERECTOMY DEVICE
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS, INC.
1225 old highway 8 nw
saint paul MN 55112
MDR Report Key8345287
Report Number3004742232-2019-00054
Device Sequence Number1833229
Product Code MCW
UDI-Device Identifier10852528005312
UDI-Public(01)10852528005312(17)190831(10)203078
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K151260
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2019
Device Model NumberVPR-GW-FT14
Device Catalogue NumberVPR-GW-FT14
Device Lot Number203078
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/05/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/24/2019
Supplement Date Received by Manufacturer02/27/2019
Initial Report FDA Received Date02/15/2019
Supplement Report FDA Received Date02/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR